[Adverse effects of psychotropic drugs in the elderly].

Abstract

As in other organs, homeostatic mechanisms become insufficient in the aging brain, in part because of reduced activity of various neurotransmitter systems. Counter-regulatory processes are therefore reduced and reactions to drugs may be increased. Aside from these pharmacodynamic mechanisms, the increased toxicity of psychotropic agents in the elderly may be a result of pharmacokinetic changes. The total clearance of a number of drugs is reduced in old age, hence steady-state plasma concentrations of these compounds will be increased when conventional doses are used. Because of these changes, the central nervous system is especially vulnerable in elderly. With tranquilizers and hypnotics, sedation is increased and cognitive function may decrease. The risk of falls and injuries is enhanced with all psychoactive drugs. In addition, response to agents with anticholinergic properties (classical antidepressants and neuroleptics) is increased in old age and is accompanied by peripheral symptoms such as urinary retention, obstipation, tachycardia and visual disturbances. In the central nervous system there may be impairment of intellectual capabilities, agitation, and ultimately delirium. Further, the undesirable cardiac effects of tricyclic antidepressants should be noted. The selective serotonin reuptake inhibitors (SSRI) and moclobemide have an advantageous pharmacological profile compared to older antidepressants. Of the neuroleptics, the benefit-risk relation of the newer atypical agents appears to be more favorable than that of classical neuroleptics.

Cite this paper

@article{Turnheim2000AdverseEO, title={[Adverse effects of psychotropic drugs in the elderly].}, author={Klaus Turnheim}, journal={Wiener klinische Wochenschrift}, year={2000}, volume={112 9}, pages={394-401} }